Skip to main content

The growth function of Coxeter garlands in \({\mathbb{H}^{4}}\)


The growth function W(t) of a Coxeter group W relative to a Coxeter generating set is always a rational function. We prove by an explicit construction that there are infinitely many cocompact Coxeter groups W in hyperbolic 4-space with the following property. All the roots of the denominator of W(t) are on the unit circle except exactly two pairs of real roots.

This is a preview of subscription content, access via your institution.


  1. Cannon J., Wagreich P.: Growth functions of surface groups. Math. Ann. 293, 239–257 (1992)

    MathSciNet  MATH  Article  Google Scholar 

  2. Charney , R., Davis, M.: Reciprocity of growth functions of Coxeter groups. Geometriae Dedicata 39, 373–378 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  3. Esselmann F.: The classification of compact hyperbolic Coxeter d-polytopes with d + 2 facets. Comment. Math. Helvetici 71, 229–242 (1996)

    MathSciNet  MATH  Article  Google Scholar 

  4. Humphreys, J.E.: Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics, vol. 29 (1990)

  5. Kaplinskaja I.M.: Discrete groups generated by reflections in the faces of simplicial prisms in Lobachevskian spaces. Math. Notes 15, 88–91 (1974)

    MathSciNet  MATH  Article  Google Scholar 

  6. Kempner A.J.: On the complex roots of algebraic equations. Bull. Am. Math. Soc. 41, 809–843 (1935)

    MathSciNet  Article  Google Scholar 

  7. Makarov V. S.: On Fedorov’s groups in four- and five-dimensional Lobachevskij spaces. Issled. po obshch. algebre Kishinev 1, 120–129 (1968)

    Google Scholar 

  8. Parry W.: Growth series of Coxeter groups and Salem numbers. J. Algebra 154, 406–415 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  9. Perren, G.: Growth of cocompact hyperbolic Coxeter groups and their rate, Ph.D. thesis, Universitè de Fribourg (2009)

  10. Serre, J.-P.: Cohomologie des groupes discrets. In: Prospects in Mathematics. Ann. Math. Studies, vol. 70, pp. 77–169. Princeton University Press, Princeton (1971)

  11. Steinberg, R.: Endomorphisms of linear algebraic groups. Mem. Am. Math. Soc. 80 (1968)

  12. Vinberg, E.B. (ed.): Geometry II, Encyclopedia of Mathematical Sciences, vol. 29. Springer, Berlin (1993)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Thomas Zehrt.

Additional information

partially supported by SNF No. 200020-113199.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Zehrt, T., Zehrt-Liebendörfer, C. The growth function of Coxeter garlands in \({\mathbb{H}^{4}}\) . Beitr Algebra Geom 53, 451–460 (2012).

Download citation


  • Coxeter group
  • Growth Function
  • Polynomials and location of zeros
  • Hyperbolic polytope

Mathematical Subject Classification (2010)

  • Primary 20F55
  • 26C10
  • 52B11